Oklahoma, 2013

Flash Flooding and Flood in Oklahoma, August 7 to 8, 2013

August 7 to 8, 2013 · NWS TSA · 12 events in 6 counties and zones

Widespread heavy rains occurred late on the 7th and through the morning of the 8th across northeast Oklahoma where a nearly stationary frontal boundary was in place. Deep moisture and modest instability allowed for numerous showers and thunderstorms to develop and move over the area, resulting in widespread flash flooding across Delaware, Ottawa, and Craig Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread heavy rains occurred late on the 7th and through the morning of the 8th across northeast Oklahoma where a nearly stationary frontal boundary was in place. Deep moisture and modest instability allowed for numerous showers and thunderstorms to develop and move over the area, resulting in widespread flash flooding across Delaware, Ottawa, and Craig Counties. Intense thunderstorms developed during the afternoon south of the frontal boundary, where strong surface heating combined with deep moisture and instability. Large hail and damaging winds occurred with the stronger storms across parts of east central and southeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 10:51 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 7, 10:51 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1151 PM CDT WED AUG 7 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
WILL CARRY TEMPO GROUPS FOR ALL SITES EXCEPT KFSM BASED ON
LATEST RADAR TRENDS FOR THE EARLY PORTION OF THE TAF. MVFR
CONDITIONS WILL BE MAINTAINED THROUGH THE MID MORNING HOURS AS A
STORM COMPLEX OUT WEST MOVES THROUGH THE REGION OVERNIGHT AND
TOMORROW MORNING. DESPITE CONVECTIVE CHANCES AGAIN TOMORROW
NIGHT...PROBABILITIES AT THIS TIME REMAIN TOO LOW TO INCLUDE.
THEREFORE...VFR CONDITIONS WILL BE CARRIED FROM AFTERNOON THROUGH
THE REMAINDER OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 937 PM CDT WED AUG 7 2013/

DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PAST COUPLE
HOURS IN PARTS OF NORTHWEST ARKANSAS AND THIS ACTIVITY MAY EXPAND
IN COVERAGE SOMEWHAT OVER THE NEXT FEW HOURS. OTHERWISE...HAVE
LOWERED POPS ELSEWHERE THROUGH 06Z AS THE MAIN ACTION WILL WAIT
UNTIL LATE TONIGHT WHEN STORMS IN SOUTHWEST KANSAS AND THE
OKLAHOMA AND TEXAS PANHANDLES WILL MOVE INTO THE AREA. THE LATEST
HIGH RESOLUTION MODELS SUGGEST THIS ACTIVITY WILL MAINLY BE
CONFINED TO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WHICH IS IN
LINE WITH THE GOING FORECAST. HAVE LOWERED OVERNIGHT LOWS SLIGHTLY
GIVEN CURRENT READINGS AND THE POTENTIAL FOR ORGANIZED CONVECTION
LATER.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...23
Hazardous weather outlook, Aug 7, 4:15 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT WED AUG 7 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CDT WED AUG 7 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
        AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
        ONSET...THIS EVENING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE EVENING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
HEAT INDEX VALUES NEAR 105 DEGREES WILL CONTINUE ACROSS PARTS OF
EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS UNTIL AROUND SUNSET.

THUNDERSTORMS MAY INCREASE IN COVERAGE LATER THIS EVENING TO THE
NORTH OF AN OUTFLOW BOUNDARY THAT IS CURRENTLY SITUATED NEAR
INTERSTATE 40. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

STORMS CURRENTLY ORGANIZING OVER THE HIGH PLAINS ARE EXPECTED TO
MOVE EAST INTO PARTS OF NORTHEAST OKLAHOMA LATE TONIGHT. THESE
STORMS WILL POSE A LIMITED THREAT OF DAMAGING WINDS...WITH HEAVY
RAIN AND POSSIBLE FLASH FLOODING BEING A BIGGER THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH SATURDAY...THUNDERSTORM AND DANGEROUS HEAT POTENTIAL.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A WEAK FRONTAL BOUNDARY WILL PUSH INTO NORTHEAST OKLAHOMA LATE TONIGHT
AND WILL MOVE ONLY SLOWLY SOUTH THROUGH SATURDAY. THIS BOUNDARY WILL
SERVE AS A FOCUS FOR CONTINUED THUNDERSTORM CHANCES...WHILE
LOCATIONS NEAR AND SOUTH OF THE BOUNDARY WILL CONTINUE TO BE HOT
AND HUMID. COOLER TEMPERATURES AND CONTINUED THUNDERSTORM CHANCES
WILL PREVAIL FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 7, 10:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1159 PM CDT WED AUG 7 2013

OKZ064-065-080545-
CREEK OK-OKFUSKEE OK-
1159 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN CREEK

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN OKFUSKEE

AT 1159 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PADEN...
MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...OKEMAH...CASTLE...PADEN...BOLEY...MASON AND WELTY.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3566 9662 3576 9625 3541 9623 3542 9645
      3545 9645 3545 9648 3543 9649 3542 9652
      3545 9655 3542 9656 3542 9663
TIME...MOT...LOC 0459Z 269DEG 9KT 3551 9653
Special weather statement, Aug 7, 11:01 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1201 AM CDT THU AUG 8 2013

ARZ001-002-080545-
BENTON AR-CARROLL AR-
1201 AM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHEASTERN BENTON AND NORTHWESTERN CARROLL

AT 1201 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALNUT
HILL...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...WALNUT HILL...OAK HILL...BLAND...HILL TOP...
PLEASANT RIDGE...GATEWAY...LARUE...GARFIELD...BERRYVILLE...EUREKA
SPRINGS...BEAVER LAKE...GRANDVIEW...BUSCH AND BEAVER.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3631 9354 3630 9406 3650 9407 3651 9404
      3650 9357
TIME...MOT...LOC 0501Z 269DEG 9KT 3639 9398

The radar

The Norman radar (KTLX), 67 km away, was scanning. The volume nearest the first event began at 05:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Okfuskee

When
August 7, 11:10 PM CST
Where
Okfuskee County, 0.59 mi NNE of Paden
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
35.508, -96.566

Strong thunderstorm wind blew down power lines.

Flash Flood, Ottawa

When
August 8, 5:30 AM CST to 8:00 AM CST
Where
Ottawa County, 0.49 mi NW of Fairland to 0.56 mi SSW of Fairland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.754, -94.857

Most streets in town were flooded. State Highway 125 was closed due to high water.

Flash Flood, Delaware

When
August 8, 5:30 AM CST to 8:00 AM CST
Where
Delaware County, 5 mi N of Jay to 2.75 mi E of Zena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.492, -94.800

Numerous county roads and low water crossings were under water.

Flash Flood, Craig

When
August 8, 6:00 AM CST to 8:00 AM CST
Where
Craig County, 7 mi S of White Oak to 7.26 mi S of White Oak
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.520, -95.250

Numerous rural roads were under water. One swift water rescue was necessary.

Flood, Ottawa

When
August 8, 7:20 AM CST to 9:00 AM CST
Where
Ottawa County, 1 mi ENE of Miami to 1.34 mi NW of Miami
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.886, -94.863

Highway 69A near the Buffalo Run Casino was closed due to a combination of backwater from the Neosho River along Tar Creek and excessive runoff from locally heavy rainfall. Tar Creek rose approximately four feet between midnight and 8 am.

Hail, Haskell

When
August 8, 4:00 PM CST
Where
Haskell County, 1 mi N of Lequire
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.114, -95.100

Thunderstorm Wind, Haskell

When
August 8, 4:00 PM CST
Where
Haskell County, 1 mi N of Lequire
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.114, -95.100

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Haskell

When
August 8, 4:30 PM CST
Where
Haskell County, 0.45 mi W of Kinta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.119, -95.238

Strong thunderstorm wind blew down a small tree and snapped large tree limbs.

Thunderstorm Wind, Le Flore

When
August 8, 4:50 PM CST
Where
Le Flore County, 0.26 mi SSW of Panama
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.167, -94.672

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Le Flore

When
August 8, 4:50 PM CST
Where
Le Flore County, Panama
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.170, -94.670

Strong thunderstorm wind blew down several trees, one fell onto a house. Power lines were also blown down.

Thunderstorm Wind, Le Flore

When
August 8, 5:00 PM CST
Where
Le Flore County, 0.5 mi NNW of Poteau
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.057, -94.622

Strong thunderstorm wind blew down the sign outside a business.

Thunderstorm Wind, Le Flore

When
August 8, 5:30 PM CST
Where
Le Flore County, 0.12 mi ENE of Pocola
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.231, -94.478

Strong thunderstorm wind blew down several trees and snapped numerous large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473921, 473922, 473923, 473924, 473925, 473926, 473927, 473928, 473929, 473930, 473931, 473932.